Fake Tamiflu Prompts FDA Action
A routine investigation of Internet pharmacies has prompted the FDA to warn patients against purchasing a drug being sold on the Web as “generic Tamiflu.” The phony medication contains an ingredient that could cause serious adverse reactions in some patients.
Although no events have been reported yet, pharmacists and other health care professionals shoud be aware of the drug, which FDA officials said is likely still being distributed through other Web sites.
Investigators uncovered the fakes by ordering them from an online pharmacy. The pills arrived blister-packed with the label "Oseltamivir Phosphate 75mg. Capsules TM-FLU Capsules” and “Manufactured by: TRYDRUGS Pharmaceuticals PVT. LTD” printed on the foil backing.
Laboratory tests revealed the yellow and tan pills did not contain any of Tamiflu’s active ingredient, oseltamivir. In its place, the capsules contained cloxacillin—an ingredient closely related to penicillin that could trigger a host of potentially life-threatening symptoms in patients who are allergic to the antibiotic.
The FDA asked patients and health care providers to report any effects that may be linked to the use of fake Tamiflu to the FDA’s MedWatch program. Such symptoms indicate anaphylactic shock, and include:
• Difficulty breathing
• Tightness in the chest
• Swelling of the throat or tongue
• Dizziness or loss of consciousness
• Rapid or weak pulse
The agency also advised patients not to purchase drugs from Internet pharmacies without a Verified Internet Pharmacy Practice Sites (VIPPS) seal, which is issued by the National Association of Boards of Pharmacy to all legitimate online pharmacies.
Because Internet pharmacies hawking counterfeit medicines proliferate at such a high rate, however, patients should proceed with caution when considering whether to buy prescription drugs online.
“FDA investigators routinely monitor the Web for the sale of unapproved drugs in an effort to protect the public,” the agency wrote in a press release. “But the rapidly growing number of sites trafficking in fraudulent medicines means consumers must remain alert.”